MAUDE Adverse Event Report: SMITH & NEPHEW, INC. STITCHER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. STITCHER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71935021
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/20/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a procedure, the tip of the bone fragment stitcher was broken.It is unknown if there was a backup device available, a delay in the procedure or further complications.
 
Additional Manufacturer Narrative
Report was inadvertently submitted under manufacturer number (b)(4) but the correct manufacturer number is (b)(4).
 
Event or Problem Description
It was reported that, during a procedure, the tip of the bone fragment stitcher was broken.The broken piece was removed from the patient's wound, and there was no injury to patient it is unknown if there was a backup device available and if there was a surgical delay.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was received for evaluation.There was a relationship found between the device and the reported event.A complaint history review found no similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A visual inspection confirmed the tip is broken off the device.The device shows significant signs of wear.This case reports the tip of the bone fragment stitcher broke of inside the patient.Per email communication, the broken piece was recovered and there was no harm to the patient.It is unknown whether there was a delay, or if a backup device was used.No patient injury or other complications were reported.Therefore, since no patient harm is being alleged, no further assessment is warranted at this time.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, an impact event inconsistent with normal use, wear from prolonged use, misuse or rough handling, or inadequate routine maintenance.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.H11: d3 & g1 corrected: manufacturing name and address.This report was inadvertently submitted under manufacturer report number ¿1020279¿, correct manufacturer report number is ¿1219602.¿.

Brand Name
STITCHER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10463895
Report Number1020279-2020-04269
Device Sequence Number2553222
Product Code LXH
UDI-Device Identifier00885556466940
UDI-Public00885556466940
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71935021
Device Catalogue Number71935021
Device Lot Number16HCT0003
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer07/20/2020
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2020
Supplement Date Received by Manufacturer05/22/2020
08/02/2022
Initial Report FDA Received Date08/28/2020
Supplement Report FDA Received Date12/07/2021
08/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/11/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown